MAUDE Adverse Event Report: NUVASIVE INC NUVASIVE THORACOLUMBAR INTERBODY SYSTEMS: NUVASIVE COROENT THORACOLUMBAR SYSTEM; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR

NUVASIVE INC NUVASIVE THORACOLUMBAR INTERBODY SYSTEMS: NUVASIVE COROENT THORACOLUMBAR SYSTEM; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Model Number 6006618
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/01/2024
Type of Reportable Event Malfunction
Event or Problem Description
On (b)(6) 2024 an extreme lateral interbody fusion was performed on l1/3 and posterior fixation was performed on l1/s.During the insertion of the trial into l2/3, the connection between the trial and the inserter was broken.The damaged fragment was removed from the intervertebral space with the entire trial.An angled type of inserter was used instead.No additional issues reported.
 
Additional Manufacturer Narrative
The device was returned to nuvasive and the complaint was confirmed.Examination of the device identified a high-load flexoral fracture with plastic deformation indicating off-angled excessive force.Review of the manufacturing data identified the device was released to the field as part of a loaner system on jan 30, 2014 where 10 years of repeated use and sterile process may have resulted in accumulation of wear and fatigue.Review of the information received identified the tip fractured during impaction indicating excessive off-angled force.The root cause was determined to be the result of physical damage incurred by off-angled excessive force applied during impaction and or the excessive use wear fatigue.No additional investigation necessary.Labeling review: "residual risks and potential side effects as with any major surgical procedures, there are risks involved in orthopedic surgery.Residual risks to the patient associated with use of general surgical instruments are:.Instrument malfunctions which potentially result in surgical delays (thereby causing additional exposure to anesthesia, blood loss, and infection), a change in surgical plan, failure to achieve optimal clinical result and/or, infrequently, cancellation of a procedure.Such malfunctions include instrument fracture, which could make necessary removal difficult or sometimes impossible, with possible consequences of late infection and migration; instrument fracture may also result in injury to the patient." "patient education: preoperative instructions to the patient are essential.The patient should be made aware of the potential risks of the surgery." "pre-operative warnings the method of use for the instruments are to be determined by the user¿s experience and training in surgical procedures.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." "intra-operative warnings the physician should take precautions against putting undue stress on the spinal area with instruments.Any surgical technique should be carefully followed.It is important that the surgeon exercise extreme caution when working in close proximity to vital organs, nerves, or vessels, and that the force applied to the instrumentation is not excessive, to prevent potential injury to the patient.Over-bending, notching, striking, and/or scratching of implants with any instrument should be avoided to reduce the risk of breakage." "method of use if there is any doubt or uncertainty concerning the proper use of instruments please contact nuvasive customer service.Any available surgical techniques will be provided upon request.,," "devices distributed by nuvasive.The instructions for use (ifu) of devices distributed by nuvasive are provided either electronically or physically depending on the individual setup; however, ifus can also be obtained upon request (refer to information section below)." "information to obtain a surgical technique manual or other applicable instructions for use or should any information regarding the products or their uses be required, please contact your local representative or nuvasive directly" (b)(6).

Brand Name
NUVASIVE THORACOLUMBAR INTERBODY SYSTEMS: NUVASIVE COROENT THORACOLUMBAR SYSTEM
Common Device Name
INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Manufacturer (Section D)
NUVASIVE INC
7475 lusk blvd
san diego CA 92121
Manufacturer (Section G)
NUVASIVE INC
7475 lusk blvd
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk blvd
san diego, CA 92121
MDR Report Key18707705
Report Number2031966-2024-00051
Device Sequence Number8358097
Product Code MAX
UDI-Device Identifier00887517273437
UDI-Public887517273437
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K203714
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/14/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number6006618
Device Lot NumberEM7308
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/09/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/01/2024
Initial Report FDA Received Date02/14/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/30/2014
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
6006806
Patient SexMale
Patient Weight80 KG